Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
151 Doctors are Online

Blood clot on leg, on birth control during surgery. Pragnant taking blood thinning medicine. How can we avoid this?

My sister had a blood clot in her leg right after ACL/MCL surgery in her leg. She was on birth control during the surgery and the doctor actually forgot to ask her about birth control, hence her blood clot. She is now 8 months pregnant and is taking blood thinning medicine. I would like to know what the ramifications are of her being on a blood thinning medicine during pregnancy, and how we can avoid any current and future clots?
Asked On : Mon, 14 Oct 2013
Answers:  2 Views:  10
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
The use of birth control pills do increase chance of clot formation.
But if your doctor has prescribed blood thinning medications continuously there is a chance she may be having some clotting disorders like APS(Antiphospholipid Antibody Syndrome). Has your doctor said anything about it.

If she is having APS lifelong medications are indicated.

The medications given during pregnancy do not reach foetus and cause problems. Post delivery your doctor would change the medications.
Answered: Mon, 14 Oct 2013
I find this answer helpful
General & Family Physician Dr. Chobufo Ditah's  Response
Hi and thanks for posting.

I am so sorry to hear about this blood clot that happened shortly after surgery. It is rather unfortunate that the treating doctor forgot to investigate this.

What specific blood thinner is she using? If it is warfarin, then it is a contra indicated drug to take in pregnancy as this has been linked with developmental abnormalities. It is only considered when the benefits are way higher than the risks.Please, make available this information to your OBGYN.

I don't understand why she has been on this drug for so long. Treatment is often short and more so because the cause of the clot was known. lifelong treatments are for persons with recurrent clots without any clear know cause to it. Please, ask the doctor what are the specific reasons for still continuing with the medications at this point.

I hope this helps and provides ample information for you to act on. Thank you so much for using our services and do feel free to ask for follow up questions if need be. I wish your sister well. I honestly wish that she makes it amongst those who take this drug during pregnancy and have no problems.
Dr. Ditah, MD
Answered: Mon, 14 Oct 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor